Hail, Greene
- When
- April 1, 5:23 PM EST to 5:27 PM EST
- Where
- Greene County, 5 mi S of Beavercreek
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.678, -84.070
A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 3:53 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 453 PM EDT SUN APR 1 2012 .SYNOPSIS... A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... PRECIPITATION THAT WAS MOVING ACROSS THE FA EARLIER HAS MOVED OUT OF THE AREA. TEMPERATURES HAVE BEEN ABLE TO RECOVER INTO THE UPPER 60S TO THE LOWER 70S DUE TO SUNSHINE ACROSS THE FA. SOME CU HAS DEVELOPED AND EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE NEXT HOUR OR TWO. SHOWERS AND THUNDERSTORMS WILL PRIMARILY MOVE THROUGH DURING THE EVENING HOURS HOWEVER SOME OF THE THUNDERSTORM ACTIVITY MAY LINGER ACROSS SOUTHERN PORTIONS OF THE FA MORE INTO THE NIGHT. THE FRONTAL BOUNDARY WILL PUSH THROUGH THE FA TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE HOWEVER. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ON MONDAY. MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY IN ADVANCE OF THIS FRONTAL BOUNDARY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH. OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA. SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN THE PERIOD AND THEN GRADUALLY WARM AGAIN. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... AFTER CLEARING DURING THE EARLY AFTERNOON...THUNDERSTORMS WILL DEVELOP OUT AHEAD OF A BACK DOOR COLD FRONT LATE THIS AFTERNOON. THESE STORMS WILL LIKELY AFFECT ALL TERMINALS DURING THE EVENING HOURS. EXACT TIMING IS STILL A BIT UNCERTAIN FOR THE ARRIVAL OF THESE STORMS...THEREFORE HAVE KEPT ANY TEMPOS OUT OF THE FORECAST FOR NOT. THESE WILL LIKELY BE ADDED IN AMENDMENTS LATER ON...AFTER THE STORMS ACTUALLY DEVELOP. REGARDLESS...MVFR/IFR VSBYS WILL BE POSSIBLE IN HEAVIER STORMS. WINDS WILL START OF SOUTHWESTERLY...THEN WILL VEER AS THE STORMS PUSH ACROSS THE AREA...AND THE COLD FRONT MOVES THROUGH OVERNIGHT. BY MONDAY MORNING...WINDS WILL BE NORTHEASTERLY AT 5 TO 10 KT. THERE MAY BE A BRIEF PERIOD AFTER FRONTAL PASSAGE OVERNIGHT TONIGHT WHERE CIGS DROP BELOW 3 KFT AS WELL. VFR CONDITIONS ARE EXPECTED DURING THE DAY MONDAY. OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 454 PM EDT SUN APR 1 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-022100- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 454 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT SUN APR 1 2012
OHZ061>063-072-012315-
CLINTON OH-FAYETTE OH-GREENE OH-MONTGOMERY OH-
620 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...
SOUTHERN GREENE...WESTERN FAYETTE AND NORTHERN CLINTON COUNTIES
THROUGH 715 PM EDT...
AT 617 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KETTERING...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BEAVERCREEK...
BELLBROOK...XENIA...WILBERFORCE...JAMESTOWN AND SABINA.
ALSO...TREBEIN...GREENE COUNTY AIRPORT...OLDTOWN...SPRING VALLEY...
ROXANNA...NEW BURLINGTON...NEW JASPER AND MIDDLETON CORNER ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3981 8417 3963 8353 3944 8361 3955 8398
3957 8398 3957 8404 3964 8427The Cincinnati radar (KILN), 36 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
12 hail, 1 heavy rain. Local standard time, as filed.
Some street flooding and ponding of water in yards occurred due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375113, 375114, 375083, 375084, 375085, 375108, 375086, 375109, 375087, 375088, 375089, 375110, 375111.